Alert archive / Idaho / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Pocatello, ID

July 8, 2022Cassia County, Twin Falls County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 8, 2022, 2:57 AM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 8, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 2:57 AM MDT (08:57 UTC)
In effect from
Jul 8, 2022, 12:00 PM MDT
Expired
Jul 8, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4637 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS85 KPIH 080857
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
257 AM MDT Fri Jul 8 2022

IDZ427-090300-
/O.NEW.KPIH.FW.W.0002.220708T1800Z-220709T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
257 AM MDT Fri Jul 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 427 BELOW 6000 FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT today.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

MacKay/Wyatt
2 follow-up statements
111 
WWUS85 KPIH 082025
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
225 PM MDT Fri Jul 8 2022


IDZ427-090300-
/O.NEW.KPIH.FW.W.0003.220709T1800Z-220710T0300Z/
/O.CON.KPIH.FW.W.0002.000000T0000Z-220709T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
225 PM MDT Fri Jul 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
427 BELOW 6000 FEET...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427
BELOW 6000 FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph between
  noon and 9 pm both today and Saturday.  

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread 
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
628 
WWUS85 KPIH 090305
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
905 PM MDT Fri Jul 8 2022

IDZ427-091200-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-220709T0300Z/
/O.CON.KPIH.FW.W.0003.220709T1800Z-220710T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
905 PM MDT Fri Jul 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 427...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 427...

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph between
  noon and 9 pm Saturday.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread 
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 7, 2:46 PM MDT, 12 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 2:46 PM MDT, 12 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
246 PM MDT Thu Jul 7 2022

.SHORT TERM (Tonight - Friday)...
As expected, it's been a mostly sunny although warm afternoon
across eastern Idaho. The majority of the region is void of precip
although we are seeing some CU beginning to pop along with a few
thunderstorms in and around Stanley and Challis. This will likely
be the only portion of the forecast area with any PoPs for the
remainder of the early afternoon and into the early evening. Some
additional development to the east along the Montana Divide and
towards Island Park is possible but these probabilities are lower
than across the Central Mountains. Winds in the Snake Plain have
been slow to become south to southwest and gusty but expecting
this to happen shortly. Mild overnight lows expected with mid 50s
to lower 60s likely in the population centers, cooler in the high
country of course. Tomorrow will be very similar to today although
PoPs will be even lower across the northern extent of the area.
Areas to the south will remain dry and it'll be occasionally
breezy but should remain below any headline levels. Temperatures
will again be warm with lower to mid 90s in the valleys. McKaughan

.LONG TERM (Saturday through Thursday)...
General trend in the long term period is hot and dry conditions.
A weak upper level system will make flow aloft more zonal by
Sunday and provide a brief cool down Sunday and Monday. Low
elevations high temperatures will be in the mid to upper 90s
Saturday then again Tuesday through Thursday with many locations
possible hitting 100 degrees by Wednesday. Some models have
temperatures going well above 100 by the middle of next week but
think that may be overdone and a low chance. Think right around
the 100 mark for many low elevation sites. Other impact is how
quickly the upper level ridge providing the impetus for the hot
conditions will move east allowing for monsoonal moisture to make
into southeast Idaho and increase the chance for thunderstorms.
Most operational models now delay any thunderstorm onset until
Thursday which is a delay from yesterday. Model blend has a slight
chance of mainly mountain thudnerstorms on Thursday. Saturday and
Sunday will likely be the breeziest days with wind gusts of 20 to
25 mph as the upper level system works through Idaho. Highest
will likely be in the Snake River Plain. GK

&&

.AVIATION...
For the 18Z TAFS through 18Z Friday.
The area remains between an upper low to the northwest and an area
of high pressure to the southeast. Expecting the winds to increase
and become gusty at times here into the mid and late afternoon but
only in the 20-25kt range at best. VCTS chances diminishing quickly
at KSUN. KDIJ could see an isolated shower nearby over the next few
hours but this also looks quite low.  Into Friday, things will be
strikingly similar to today with predominate VFR expected and
similar winds. Best moisture looks to remain along the Montana
border and over towards Challis. That being said, not expecting
any precip at any of the terminals tomorrow. McKaughan

&&

.FIRE WEATHER...
Main impacts this afternoon and evening will be thunderstorm
activity mainly in zones 475 and 476 with gusty winds and small hail
possible with any storms.   Stronger storm could produce 50 mph wind
gusts in the Central Idaho area through the Salmon NF and Lost River
Range.   Other zones have a much lesser chance to be affected by the
storms.  Expect similar placement of thunderstorms Friday with
mainly Central Idaho and zones 475 and 476 affected but storms
should not be as strong.   Main impacts in East and south central
Idaho will be wind gusts generally in the 20 to 25 mph range Friday
through Sunday as a weak wave pushed through and will be near
critical conditions with low humidity under 15 percent expected.
Winds will likely die down Monday and an upper level ridge rebuilds
with extremely hot conditions by the middle of next week.   There is
at least a chance of an influx of monsoonal moisture late next week
with the potential of thunderstorms by Thursday. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:25 PM MDTRed Flag WarningPIHCassia, Twin Falls31 hr

Nearby

Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.